Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Autism - Support Across the Spectrum Autism - Support Across the Spectrum

Clonidine...so it has come to medication. FML

Posted by on Jan. 7, 2013 at 4:44 PM
  • 12 Replies

 Our daughter had  follow up with her developmental ped and she has been prescribed a drug called Clonidine.  We discussed another drug but that one was too aggressive and would mess with her liver and subject her to regular blood tests for liver function so that is off the table for now.  Doc also griped about the hours she gets for school and thinks we may have to get a education attorney to dispute her IEP since they do not allow for a full time schedule (she recommend 20-25 hrs a week of one on one instruction.)   DD will go to a facility for speech therapy after her Feb 1st evaluation.  Apparently, o ur state is not a great state as far as autistic children education.  She even suggested we move to another location because she believes DD will continue to need a level of intervention and support she is not likely to get in her current school system unless we successfully sue the school district and they pay for private placement (in a school for Autism) or before it gets that far, they are compelled to meet the medical professional recommendation regarding her instruction.


Anyone relate or know anything about this Clonidine?  This is very discouraging.  

by on Jan. 7, 2013 at 4:44 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
diane122
by Member on Jan. 8, 2013 at 7:38 AM
1 mom liked this

My son has been taking Clonodine for several years to help him fall asleep.  Otherwise he would be up most of the night.  It was actually intended as a blood pressure medicine originally.  You didn't say when she would be taking it, but it will probably make her tired at first.  Good luck with the school stuff.  It is a never ending fight to get what we need for our kids.

bookmom53
by on Jan. 8, 2013 at 11:58 AM

My 16 year old started taking Clonidine last spring for anxiety.  It does make him a bit tired, but not enough to interefere with his daily class schedule.  Push for more inclusin if you think your child can handle it.  Talk to a teacher or staff member at school you trust and get advice. 

lucasmadre
by Kari on Jan. 8, 2013 at 4:39 PM

I am so sorry, it sounds like a very stressful time. Take advice and listen to the experts but in the end follow your heart, you know your child best and what she needs. I try to make friends with as many people as I can at school. I introduce myself, make appointments, ask questions and always follow up with thank yous. All it takes is a few people on your side to make things happen for your girl's best interest. I know each school is different but you can always find an ally if you look carefully enough.

Good luck and keep us posted!  xo

Punkslilncs
by on Jan. 8, 2013 at 6:35 PM

Clonidine DO WHAT??? my son is on it for sleep, he doesn't sleep with out that and Melatonin.. no one told me ANYTHING about liver issues, blood test or anything can you explain further?

BrownMommy
by on Jan. 8, 2013 at 6:56 PM

She is supposed to take it at night, she always wakes up at like 3 and 4 am and stays up all day.  The Clonidine does not have such harsh side effects, I havent gotten the prescription yet, probably tomorrow I'll take it to the pharmacy.  

Punkslilncs
by on Jan. 8, 2013 at 10:42 PM

OHHH I was so worried yeah my son only sleeps about 4 hours and that is with the help of melatonin and clonidine I'm so happy for them cause he was getting about 30 minutes and just laying in bed crying cause he wanted to sleep but he just couldn't wind down. 

Quoting BrownMommy:

She is supposed to take it at night, she always wakes up at like 3 and 4 am and stays up all day.  The Clonidine does not have such harsh side effects, I havent gotten the prescription yet, probably tomorrow I'll take it to the pharmacy.  


DJT721
by Member on Jan. 9, 2013 at 12:27 AM

Wow, the things you learn.  I have been taking Clonodine for the past 2 1/2 years since my son was born due to high blood pressure.  I have been insisting to my Dr. that it makes me tired but she doesn't believe me.   There is something I am wondering about though and I don't want to scare anyone but do you think the reason it makes you tired is because of the drop in blood pressure?  I always get tired about an hour or so after taking it.  Many times I will take my blood pressure with my monitor I have at home and it will be too low. 

JJsMommy706
by on Jan. 9, 2013 at 10:25 AM

So glad I found this post because my son is about to start the same medication.  He also, wakes up every night around 3-4 am and doesn't always fall back to sleep.  He is six years old and it's tough for him to get through a school day on this horrible sleep pattern.  I hear it does wonders for children with autism, helping them sleep at night, then leading to a full, productive day without exhaustion.  Our pediatrician suggested a small cup of Gatorade when getting up in the morning to raise blood pressure.  I've tried everything else I could think of.  Warm baths, different bedtimes, sleepy time tea, no caffeine, watching sugar intake, melatonin, seriously everything.. So now this is my last resort, to start a prescription.  But it's in his best interest, cause I hate to see him suffer from trouble sleeping. They'll be starting him on the lowest dose possible, if its unhelpful, they'll slowly raise it.  I hope for the best for my son, and hope it works out for you as we'll! Good luck!

LACHESIS
by Member on Jan. 9, 2013 at 7:19 PM

It is to help her sleep? I take it at night for anxiety along with an ambien cr. My mind won't shut off. :( I also have RLS. Restless Leg Syndrome (really bad case of it). I sure hope it helps her. I had no idea they prescribes it for ADHD or ASD. 

BrownMommy
by on Jan. 12, 2013 at 4:40 PM

I finally filled the prescription, so she will start her first half pill tonight. I hope it works and I hope it does not have any damaging side effects.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)